Alabama, 2006

Damaging Wind in Alabama, July 9, 2006

July 9, 2006 · NWS HUN · 1 event in 1 county or zone

An isolated pulse severe thunderstorm produced brief localized damaging winds. The regional airmass was unstable and beneath a ridge of high pressure with weak winds aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

An isolated pulse severe thunderstorm produced brief localized damaging winds. The regional airmass was unstable and beneath a ridge of high pressure with weak winds aloft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 9, 1:56 PM CST, 24 minutes earlier.

Area forecast discussion, Jul 9, 1:56 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
256 PM CDT SUN JUL 9 2006

.DISCUSSION...
CLUSTERS OF THUNDERSTORMS CONTINUE TO TRACK E ACROSS MAINLY NE
AL...ALONG AND AHEAD OF ADVANCING SFC WIND SHIFT. THESE HAVE HAD A
BIT MORE WIND SHEAR TO HELP THEM OUT...BUT SO FAR PEAK GUST TO
40KT AT KHSV HAS BEEN RECEIVED. EVEN A 3BSS IN A STRONGER CELL IN
DEKALB COUNTY...BUT WITH ECHO TOP BELOW 40KFT.

A POOL OF DRIER AND MORE STABLE AIR AND A WIND SHIFT TO THE W-NW
HAS FOLLOWED. SUNSHINE AND DEEPER MIXING HAVE ZOOMED TEMPS INTO THE
LOWER 90S. FURTHER SW...THE LEADING EDGE OF DEEPER MOISTURE WAS
CREEPING BACK NE THROUGH N MS AND INTO FAR SW TN PER CU FIELD AND
DEW POINTS INCREASING. THIS BOUNDARY WILL REMAIN A PLAYER IN THE
WEATHER THROUGH TONIGHT AND MONDAY. MEANWHILE...HIGH BASED -SHRA
ARE DROPPING SE THROUGH TN AND MAY YET REACH THE AREA THIS EVENING.

LOOKING AT WATER VAPOR IMAGERY AND UPPER AIR FIELDS...NW FLOW ALOFT
CONTINUES ACROSS THE REGION...WITH A RIDGE AXIS SET UP ACROSS THE
SOUTHERN PLAINS. THE UPPER LOW IN NM IS MAKING SLOW PROGRESS NE
AND WILL EVENTUALLY OVERTOP THE RIDGE INTO THE UPPER MIDWEST/MID
MS VALLEY REGION. A NOCTURNAL LOW LEVEL JET IS PROGGED TONIGHT
ACROSS THE MID SOUTH...INCREASING ISENTROPIC LIFT...MOISTURE
TRANSPORT AND CONVERGENCE ACROSS THE OZARKS...MID SOUTH INTO
WESTERN PORTIONS OF THE TN VALLEY. THE GFS CONTINUES TO BE MORE
BULLISH.  ALTHOUGH THE MAJORITY OF FORCING WILL BE TO OUR NW...IT
IS CONCEIVABLE THAT A BAND OF NOCTURNAL CONVECTION COULD LIGHT UP
LATE TONIGHT AS FAR E OF NW AL. ONE OR MORE CLUSTERS/MCS WILL
TRAVERSE THE BOUNDARY ON MONDAY...AGAIN...BEST CHANCES FURTHER W
AND NW YOU GO. SO WILL KEEP HIGHER CHANCE POPS IN NW AL...AND
LOWER CHANCES FURTHER E OF I-65. RESULTING RAINFALL...OR EVEN JUST
HIGH CLOUD BLOWOFF COULD PUT A LID ON HIGH TEMPS. THUS...A
COMPROMISE SOLUTION MAY BE BEST...CLOSER TO NGM MOS.

AS THE 8H-7H RIDGE BUILDS ON TUESDAY AND THE UPPER LOW PULLS NE
INTO THE NATIONS MID SECTION...THE LLJ/MTV CORE POSITION SHOULD
BE ACROSS THE MO AND MID MS VALLEYS.  SO...THE GOING FORECAST OF
GRADUAL HEATING EACH DAY LOOKS GOOD...EVENTUALLY INTO THE LOWER 90S BY
THE END OF THIS WEEK. THE GFS CONTINUES TO DEVELOP CONVECTIVELY
INDUCED MESOSCALE LOWS/VORTS THIS WEEK. THIS IS ESPECIALLY SO WITH
A SPIN UP LOW LATE THIS WEEK IN THE UPPER MIDWEST...WHICH
EVENTUALLY CUTS OFF AND DROP S TOWARD US BY FRIDAY. ALTHOUGH
POSSIBLE...IT IS NOT SOMETHING I CAN GO CRAZY OVER IN A SYNOPTIC
EXTENDED FORECAST. SO...MOS WAS DISCOUNTED AND WILL LEAVE 20 POP
FOR AFTN/EVNG PULSE CELL DEVELOPMENT AND ALLOW FOR FURTHER
ASSESSMENT.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    68  88  70  91 /  20  40  20  20
SHOALS        69  87  70  91 /  20  50  20  20
CULLMAN       68  87  71  91 /  20  40  20  20
FAYETTEVILLE  68  88  69  90 /  20  30  20  20
ALBERTVILLE   67  86  71  90 /  20  30  20  20
FORT PAYNE    66  85  69  90 /  20  30  20  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

KULA
Hazardous weather outlook, Jul 9, 11:27 AM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1227 PM CDT SUN JUL 9 2006

ALZ001>010-016-TNZ076-096-097-100230-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1227 PM CDT SUN JUL 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A WEAK TROUGH OF LOW PRESSURE MOVING EAST ACROSS THE TENNESSEE
VALLEY WILL INTERACT WITH INCREASING MOISTURE AND INSTABILITY THIS
AFTERNOON TO PRODUCE ISOLATED STRONG THUNDERSTORMS. THESE WILL BE
MOST PREVALENT EAST OF THE SHOALS AND ACROSS NORTH ALABAMA. THE
MAIN THREATS FROM THESE STORMS WILL BE SUDDEN LIGHTNING...GUSTY
WINDS...AND BRIEF DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

CLUSTERS OF THUNDERSTORMS WILL BE MORE LIKELY ON MONDAY AS A
STRONGER DISTURBANCE MOVES ACROSS THE LOWER MISSISSIPPI INTO THE
TENNESSEE VALLEY.

AS A RIDGE OF HIGH PRESSURE BUILDS ACROSS THE SOUTHEAST DURING THE
LATTER HALF OF THE WEEK...TYPICAL HOT AND HUMID CONDITIONS ARE
ANTICIPATED...WITH WIDELY SCATTERED AFTERNOON AND EARLY EVENING
THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

KULA

In the hours before

Special weather statement, Jul 9, 12:10 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
110 PM CDT SUN JUL 9 2006

ALZ005>007-091900-
LIMESTONE-MADISON-MORGAN-
110 PM CDT SUN JUL 9 2006

...SIGNIFICANT WEATHER ALERT FOR EASTERN LIMESTONE...MADISON AND
MORGAN COUNTIES UNTIL 200 PM CDT...

AT 109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MADISON TO
FALKVILLE...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PRICEVILLE.
  SOMERVILLE.
  MADISON.
  TRIANA.
  FLORETTE.
  VALHERMOSO SPRINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

24
Special weather statement, Jul 9, 12:36 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
136 PM CDT SUN JUL 9 2006

ALZ006>008-091900-
MADISON-MARSHALL-MORGAN-
136 PM CDT SUN JUL 9 2006

...SIGNIFICANT WEATHER ALERT FOR MADISON...MARSHALL AND EASTERN
MORGAN COUNTIES UNTIL 200 PM CDT...

AT 134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
HARVEST TO 8 MILES SOUTHWEST OF MORGAN CITY...OR ALONG A LINE
EXTENDING FROM 6 MILES WEST OF MERIDIANVILLE TO 13 MILES NORTHWEST OF
ARAB...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  VALHERMOSO SPRINGS.
  HUNTSVILLE.
  LACEY SPRINGS.
  MERIDIANVILLE.
  WHITESBURG.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

24
Special weather statement, Jul 9, 12:48 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
148 PM CDT SUN JUL 9 2006

ALZ010-091930-
DE KALB-
148 PM CDT SUN JUL 9 2006

...SIGNIFICANT WEATHER ALERT FOR DEKALB COUNTY UNTIL 230 PM CDT...

AT 146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FORT PAYNE...MOVING EAST AT 15 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FORT PAYNE.
  HAMMONDVILLE.
  VALLEY HEAD.
  MENTONE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KULA
Special weather statement, Jul 9, 12:59 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
159 PM CDT SUN JUL 9 2006

ALZ006-091930-
MADISON-
159 PM CDT SUN JUL 9 2006

...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 230 PM CDT...

AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MERIDIANVILLE...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MERIDIANVILLE.
  MOORES MILL.
  DEPOSIT.
  NEW MARKET.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

24
Special weather statement, Jul 9, 1:30 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
230 PM CDT SUN JUL 9 2006

ALZ016-092000-
CULLMAN-
230 PM CDT SUN JUL 9 2006

...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 300 PM CDT...

AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF BLOUNTSVILLE...OR 11 MILES
EAST OF CULLMAN...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WALTER.
  HOLLY POND.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

24
Special weather statement, Jul 9, 2:13 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
313 PM CDT SUN JUL 9 2006

ALZ008>010-092100-
DE KALB-JACKSON-MARSHALL-
313 PM CDT SUN JUL 9 2006

...SIGNIFICANT WEATHER ALERT FOR DEKALB...JACKSON AND MARSHALL
COUNTIES UNTIL 400 PM CDT...

AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HOLLYWOOD TO SECTION
TO 5 MILES WEST OF GERALDINE TO 6 MILES SOUTHWEST OF BOAZ...MOVING
SOUTHEAST AT 10 MPH.

ISOLATED WIND GUSTS OF 40 TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WHITON.
  HOLLYWOOD.
  CHIGGER HILL.
  KILPATRICK.
  GERALDINE.
  LATHAMVILLE.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORMS HAVE PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS.

SCHAUB

The radar

The Northeast Alabama radar (KHTX), 72 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dekalb

When
July 9, 2:20 PM CST
Where
Dekalb County, 6 mi W of Crossville
Measured
50 kt (58 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
34.283, -86.100

Trees were blown down on Highway 68 near the county line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521883.